Acute Kidney Injury Due to Oxalate Nephropathy

1Yale‐New Haven Hospital, New Haven, CT

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 291

Case Presentation:

A 52‐year‐old man with a history of obesity with Roux‐en‐Y gastric bypass (RYGB) in 2002, chronic back pain, diabetes, hypertension, and benign prostatic hypertrophy presented with 1 day of alteration in mental status and tremors. In the preceding 4 months, he had 2 similar admissions for altered mental status secondary to acute kidney injury (AKI) and poor clearance of narcotics. He was on multiple medications including gabapentin, topiramate, OxyContin, and benazpril. Physical examination demonstrated a lethargic man with intermittent myoclonic jerks. After Foley catheter placement, 350 cc of urine output was recorded. Blood work revealed a creatinine of 7.0 mg/dL (2.2 mg/dL 1 week prior), potassium 5.7 mmol/L, and bicarbonate 11.3 mmol/L Urinalysis showed 1+ protein with many white blood cells and occasional granular casts on microscopic analysis. No evidence of hydronephrosis was found on renal ultrasound. The patient was admitted, and a naloxone drip and intravenous fluids were administered. Despite treatment, his creatinine continued to rise and myoclonic jerks persisted. Hemodialysis was initiated for treatment of possible gabapentin toxicity. Renal biopsy was consistent with oxalate nephropathy. Subsequent interview revealed that the patient was eating 1 pound of almonds per week. Creatinine stabilized, and he was discharged off dialysis and on a low‐oxalate diet. Subsequent outpatient evaluation showed hyperoxaluria. Serum creatinine 7 months later is stable at 1.8 mg/dL

Discussion:

Oxalate nephropathy is characterized by tubular crystalline deposits of calcium oxalate that result in tubular injury, interstitial fibrosis and progressive renal insufficiency. Etiologies include primary (hereditary) hyperoxaluria, ingestion of substances that are metabolized to oxalate, such as ethlyene glycol or high doses of vitamin C, and enteric hyperoxaluria. Enteric hyperoxaluria occurs with inflammatory bowel disease, pancreatic insufficiency, or gastric bypass. First described in patients who underwent jejunoileal bypass in the 1970s, oxalate nephropathy has also been documented as a complication of RYGB. The mechanism of hyperoxaluira after RYGB is uncertain but presumed to be related to fat malabsorption. Normally, calcium binds oxalate in the colonic lumen and is excreted in the feces. In the setting of fat malabsorption, free fatty acids bind calcium, resulting in increased free oxalate levels. Free fatty acids also increase the permeability of the colon to oxalate. Oxalate nephropathy can occur anywhere from 4 to 96 months after RYGB. Most cases lead to progressive renal failure requiring chronic dialysis. Treatment includes a low‐oxalate diet and calcium supplementation to help bind intestinal oxalate.

Conclusions:

Clinicians should be aware of the association of oxalate nephropathy and RYGB and consider this in the differential for patients with AKI who have had bariatric surgery.

To cite this abstract:

Apgar S. Acute Kidney Injury Due to Oxalate Nephropathy. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 291. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/acute-kidney-injury-due-to-oxalate-nephropathy/. Accessed July 23, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.